Medical Specialty >> Gynecology

Doctors Lounge - Gynecology Answers

Back to Gynecology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/14/2017.

Forum Name: Gynecology

Question: Itching in vagine and anus


 Helpmeplease777 - Sun Aug 28, 2005 7:12 pm

I have been experiencing bad itching in my vagina and around my anus. I noticed I have a raised bump rash around my anus, but do not see any rash around my vagina. I had an IUD put in about 2 months ago and my periods have been veri abnormal. I start in 24 days and bleed lightly for 3 days then start a normal flow for abour 4-5 days and then continue with brownish discharge and now its been 15 days. I tried Monistat 1 for the itching, during this period. Seemed to help for a few days but now I am back to square 1. The strange thing is that this brownish discharge is almost like small chunks of stuff coming out of me.... I just had a baby 5 months ago and I am married and faithful to my husband, so I don't see how it could be a STD but everything I read is pointing to that. On top of the vaginal itching I have the rash around my anus too! I have had some bacteria before (the dr. told me from wiping back to front) and haf Metrogel to cure that. I had some left over so of course I now tried that for this problem I am having now too. Again it seems better, but I don't know what these little chunks of discharge are. To top it all off, I had a "lost tampon" last month, but I seemed to be OK once I removed it until I started my period this month and now this. Can you please try to help? I do have insurance, but I guess I am just SO embarrassed.

Thanks so much for your time!
 Dr. Tamer Fouad - Sun Jan 01, 2006 1:38 pm

User avatar Hello,
I hope you are feeling better by now.
Vulvovaginal itching generally is not a normal finding in healthy women.[1] Itching is usually most noticeable with a yeast infection, though it may occur with any type of infection or irritation. An irritated vaginal lining, which may be particularly itchy or painful during intercourse, is usually a more prominent symptom of atrophic vaginitis (such as occurs in postmenopausal women). Pain and itching when urinating may occur in trichomoniasis. Other dermatologic conditions (eg, lichen sclerosis and, rarely, vulvar cancer) should also be considered, especially in the absence of candidal infection.[2]

Usually a gynecologist will be able to tell by clinical examination and colposcopy what the problem is. If there is evidence of vaginal irritation this may be a manifestation of contact or allergic vaginitis. If on examination there is an a focal area of abnormal tisse a biopsy may be required.

According to your description its probably a yeast infection. Studies have shown that the risk of this infection is increased in women who use oral contraceptive pills, a diaphragm and spermicide, or an IUD.[3,4,5]

Brown discharge usually indicates "old blood". May happen right after periods, and is just "cleaning out" your vagina.This may be caused from the uterus not completely shedding the products of menstruation, minor vaginal/cervical trauma during intercourse, hormonal imbalances. This is also occasionally be experienced by women on oral contraceptives. This may occur when you are ovulating/mid-cycle. Sometimes early in pregnancy you may have spotting or a brownish discharge at the time your period would normally come. If you have spotting at the time of your normal period rather than your usual amount of flow, and you have had sex without using birth control, you should check a pregnancy test.

References:
==========
1. Haefner HK. Current evaluation and management of vulvovaginitis. Clin Obstet Gynecol 1999;42:184-95.
2. Reilly BM. Practical strategies in outpatient medicine. 2d ed. Philadelphia: Saunders, 1991:1016-46.
3. Barbone F, Austin H, Louv WC, Alexander WJ. A follow-up study of methods of contraception, sexual activity, and rates of trichomoniasis, candidiasis, and bacterial vaginosis. Am J Obstet Gynecol 1990; 163:510-4.
4. Spinillo A, Capuzzo E, Nicola S, Baltaro F, Ferrari A, Monaco A. The impact of oral contraception on vulvovaginal candidiasis. Contraception 1995;51:293-7.
5. Hooton TM, Roberts PL, Stamm WE. Effects of recent sexual activity and use of a diaphragm on the vaginal microflora. Clin Infect Dis 1994;19:274-8.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us